[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.107.222. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 20, 1974

Skin Pigmentation and Acute Renal Failure in a Patient Receiving Phenazopyridine Therapy

Author Affiliations

From the Department of Medicine (Section of Nephrology), Rush-Presbyterian-St. Luke's Medical Center and Rush Medical College, Chicago.

JAMA. 1974;228(8):1027-1028. doi:10.1001/jama.1974.03230330057025
Abstract

ACUTE renal failure and skin pigmentation secondary to phenazopyridine hydrochloride therapy have been previously described in patients with preexisting renal dysfunction.1 The present report concerns a patient with apparently reasonable prior renal function who, while receiving usual doses of the phenazopyridine, developed yellowish-orange pigmentation of the skin and of urinary casts, and acute renal insufficiency.

Report of a Case  An 85-year-old white woman was admitted to the hospital in December 1970 because of atrial fibrillation, angina pectoris, and left ventricular failure. Her medications included pentaerythritol tetranitrate and sublingual nitroglycerine (Nitrol tablets). On physical examination, apart from her cardiopulmonary manifestations, she was also found to have suprapubic and bilateral costovertebral angle tenderness.Laboratory determinations included the following: hemogram, serum electrolytes, bilirubin, protein electrophoresis, glutamic oxaloacetic and glutamic pyruvic transaminases, alkaline phosphatase, and protein-bound iodine. All were within normal limits. Serum urea nitrogen and creatinine values were 10 mg/100 ml and

×